Tennessee, 2013Tornadoes and Damaging Winds in Tennessee, April 19, 2013
April 19, 2013 · NWS HUN · 7 events in 3 counties and zones
A quasi-linear convective system (QLCS) arrived during the early morning hours of the 19th along a vigorous cold front. The environment was characterized by high wind shear and low instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-linear convective system (QLCS) arrived during the early morning hours of the 19th along a vigorous cold front. The environment was characterized by high wind shear and low instability. Several reports of wind damage and an isolated tornado occurred in portions of southern middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 18, 11:33 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 18, 11:33 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1233 AM CDT FRI APR 19 2013
.UPDATE...
FOR 06Z TAFS
&&
.DISCUSSION...
/ISSUED 1135 PM CDT THU APR 18 2013/
PRESSURE FALLS AHEAD OF AND ALONG THE COLD FRONT (ALONG WITH SOME
MIXING OF THE MOMENTUM DOWNWARD FROM THE STRONG LLJ JUST ABOVE THE
SURFACE) HAVE RESULTED IN SFC WIND GUSTS INCREASING TO OR SLIGHTLY
ABOVE 35KTS. HIGHER ELEVATIONS MAY EXPERIENCE HIGHER WIND GUSTS UP TO
40KTS. THUS, HAVE ISSUED A WIND ADVISORY FOR THE ENTIRE AREA THROUGH
5AM. THIS MAY BE CANCELED EARLY WITH THE FRONT/SQUALL LINE
ACCELERATION EASTWARD.
SL.77
&&
.AVIATION...
FOR 06Z TAFS...
A LINE OF SHOWERS AND THUNDERSTORMS IS MOVING ACROSS N AL/S MIDDLE
TN WHICH WILL DROP CONDITIONS TO IFR. A TEMPO GROUP HAS BEEN ADDED
FOR THE +TSRA AND WIND GUSTS (UP TO 40 KTS) EXPECTED WITH THE LINE
BTWN 06-08Z MAINLY FOR KHSV. KMSL MAY EXPERIENCE SIMILAR DROP IN
CONDITIONS BUT WITH +SHRA. AFTER 09-10Z CIGS SHOULD RISE TO MVFR WITH
A SLIGHT DECREASE IN WIND SPEEDS. CLOUD COVER SHOULD THEN BEGIN TO
SCATTER AFTER 16-17Z WITH A DECREASE IN WIND SPEED.
SL.77
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR ALZ001>010-016.
TN...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 18, 8:36 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
936 PM CDT THU APR 18 2013
ALZ001>010-016-TNZ076-096-097-191100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
936 PM CDT THU APR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A SQUALL LINE OF STRONG TO ISOLATED SEVERE THUNDERSTORMS IS EXPECTED
TO MOVE ACROSS THE AREA LATE TONIGHT. DAMAGING WINDS UP TO 60 MPH
WILL BE THE PRIMARY THREAT.
THE BEST TIMING OF SEVERE WEATHER WILL BE BETWEEN 10 PM AND 1 AM
OVER NORTHWEST ALABAMA...1 AM TO 4 AM ACROSS NORTH CENTRAL ALABAMA
AND 4 AM TO 7 AM OVER NORTHEAST ALABAMA AND PORTIONS OF SOUTHERN
MIDDLE TENNESSEE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ANOTHER COLD FRONT WILL APPROACH THE AREA BY THE BEGINNING OF NEXT
WEEK WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED LATE TONIGHT THROUGH EARLY FRIDAY MORNING.
In the hours before
Special weather statement, Apr 18, 9:35 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1035 PM CDT THU APR 18 2013
ALZ001>003-190415-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1035 PM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES UNTIL 1115 PM CDT...
AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING 10 MILES
NORTHEAST OF CORINTH TO 10 MILES NORTHEAST OF AMORY...AND MOVING
NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RED BAY...CHEROKEE...VINA...HODGES AND WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3500 8771 3431 8774 3432 8817 3489 8810
3492 8816 3501 8820
TIME...MOT...LOC 0329Z 246DEG 32KT 3500 8835 3411 8838
RSBSpecial weather statement, Apr 18, 10:13 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1113 PM CDT THU APR 18 2013
ALZ001>004-190500-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
1113 PM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...WESTERN LAWRENCE...
COLBERT AND FRANKLIN COUNTIES UNTIL MIDNIGHT CDT...
AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES
SOUTHWEST OF WAYNESBORO TO 18 MILES WEST OF HALEYVILLE...AND MOVING
NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...RUSSELLVILLE...TUSCUMBIA...
UNDERWOOD-PETERSVILLE...CHEROKEE...TOWN CREEK...KILLEN...PHIL
CAMPBELL...LITTLEVILLE...LEIGHTON...LEXINGTON...SAINT FLORIAN AND
HODGES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3501 8800 3500 8736 3440 8736 3430 8756
3432 8800
TIME...MOT...LOC 0411Z 233DEG 36KT 3511 8793 3421 8794
RSBSpecial weather statement, Apr 18, 10:58 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 PM CDT THU APR 18 2013
ALZ001>005-007-190545-
MORGAN AL-LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
LIMESTONE AL-
1158 PM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...EASTERN
LAUDERDALE...LAWRENCE...EASTERN COLBERT...EASTERN FRANKLIN AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 1245 AM CDT...
AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LORETTO TO
LEIGHTON TO HALEYVILLE...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MOULTON...TRINITY...TOWN CREEK...ROGERSVILLE...KILLEN...LEIGHTON...
LEXINGTON...NORTH COURTLAND...COURTLAND...HILLSBORO...ELKMONT...
ANDERSON AND LESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3499 8693 3462 8701 3430 8711 3431 8768
3500 8751
TIME...MOT...LOC 0457Z 270DEG 34KT 3515 8740 3462 8751 3428 8762
RSBSpecial weather statement, Apr 18, 11:46 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 AM CDT FRI APR 19 2013
ALZ004>007-TNZ096-190630-
MADISON AL-MORGAN AL-LAWRENCE AL-LIMESTONE AL-LINCOLN TN-
1246 AM CDT FRI APR 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...MORGAN...
EASTERN LAWRENCE...LIMESTONE AND WESTERN LINCOLN COUNTIES UNTIL 130
AM CDT...
AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF PULASKI TO 10 MILES SOUTH OF MOULTON MOVING EAST AT 50
MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...ATHENS...HARTSELLE...FAYETTEVILLE...
MERIDIANVILLE...REDSTONE ARSENAL...HAZEL GREEN...HARVEST...TRINITY...
PRICEVILLE...FALKVILLE...ARDMORE...FLINT CITY...HILLSBORO...EVA...
ELKMONT...TRIANA AND SOMERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3432 8660 3430 8731 3500 8716 3499 8684
3523 8683 3532 8653
TIME...MOT...LOC 0541Z 258DEG 42KT 3508 8709 3434 8725
07Tornado, Lincoln
- When
- April 19, 1:03 AM CST to 1:09 AM CST
- Where
- Lincoln County, 1.44 mi E of Mulberry to 4.03 mi N of Champ
- Rating
- EF1
- Path length
- 3.1 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.217, -86.445
The tornado first touched down just south of Highway 50/Fayetteville Highway, near Crystal Ridge Road, causing minor damage to a barn and snapping a few trees along Mulberry creek. The tornado continued to move east-northeast, crossing Gattistown road, snapping and uprooting both soft and hardwood trees. The tornado reached EF-1 intensity with maximum winds at 100 mph at this point along its track. The tornado then nearly paralleled Louse Creek road and moved into Moore county, Tennessee.
Tornado, Moore
- When
- April 19, 1:09 AM CST to 1:15 AM CST
- Where
- Moore County, 1.23 mi W of Lois to 1.2 mi NNW of Bakertown
- Rating
- EF1
- Path length
- 4.17 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.228, -86.392
The EF-1 tornado continued its track into Moore County, Tennessee, with damage observed to mainly soft and hardwood trees along Louse Creek road. The tornado then crossed Spencer Ridge road and Goose Branch road. Large hardwood trees were snapped off at the base as the tornado moved across the ridgeline. In this area, the tornado again reached its widest path of 400 yards and greatest intensity with winds estimated at 105 mph. As the tornado continued to move northeast, it crossed Highway 50/Winchester Highway. Large trees were downed in this area with a wide swath of power lines downed here. A telecommunications pole was also snapped near the top in this area. Tree damage was noted along Norman Weisman road with a roof peeled off of a large barn. A large tree was uprooted and fell onto the back of a house on Damron road with other large trees being uprooted in the vicinity. The tornado crossed Beech Hill road before lifting on the east side of Bakertown road.
Thunderstorm Wind, Franklin
- When
- April 19, 1:29 AM CST to 1:31 AM CST
- Where
- Franklin County, 1.07 mi NE of Belvidere
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.140, -86.186
A tree was downed by thunderstorm winds on Owl road and Belvidere road.
Thunderstorm Wind, Franklin
- When
- April 19, 1:30 AM CST to 1:31 AM CST
- Where
- Franklin County, 2.37 mi SW of Gum Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.276, -86.030
A tree was downed by thunderstorm winds along Prairie Chapel Road near Decherd, Tennessee.
Thunderstorm Wind, Franklin
- When
- April 19, 1:30 AM CST to 1:32 AM CST
- Where
- Franklin County, 0.52 mi SSW of Estill Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.263, -86.133
A tree was downed by thunderstorm winds along McKinney Street in Estill Springs, Tennessee.
Thunderstorm Wind, Franklin
- When
- April 19, 1:32 AM CST to 1:33 AM CST
- Where
- Franklin County, 2.34 mi NNW of Rowe Gap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.133, -86.130
A tree was downed by thunderstorm winds on Row Gap road just west of Decherd, Tennessee.
Thunderstorm Wind, Franklin
- When
- April 19, 1:34 AM CST to 1:36 AM CST
- Where
- Franklin County, 0.9 mi S of Decherd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.207, -86.082
A tree was downed by thunderstorm winds on Fourth Avenue in Decherd, Tennessee.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, April 19 to 20, 20132 deaths · $33,000 · 3 events
- Tornadoes and Damaging Winds in Georgia, April 19, 20131 injured · $565,000 · EF2 · 7 events
- Flooding in Michigan, April 19 to 25, 2013$2.7 million · 2 events
- Damaging Winds in New York, April 19, 2013$2.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Virginia, April 19, 2013$95,000 · 1.75 in hail · 40 events
- Damaging Winds in Virginia, April 19, 2013$271,000 · 61 kt wind · 16 events
- Tornado and Damaging Winds in Virginia, April 19, 2013$103,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in New York, April 19, 2013$196,000 · EF0 · 9 events
- Damaging Winds in Pennsylvania, April 19, 2013$126,000 · 74 kt wind · 16 events
- Hail and Damaging Winds in South Carolina, April 19, 2013$70,000 · 71 kt wind · 20 events
- Damaging Winds and High Wind in North Carolina, April 19, 2013$105,000 · 60 kt wind · 7 events
- Tornado and Damaging Winds in Maryland, April 19, 2013$80,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449571, 449576, 449582, 449579, 449580, 449583, 449584.